Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 101, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this severe thunderstorm warning at Jun 16, 2017, 2:51 PM EDT for 4 counties in Pennsylvania. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 16, 2017, 2:51 PM EDT (18:51 UTC)
- Expired
- Jun 16, 2017, 3:30 PM EDT
- In force
- 39 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Allegheny County, PA, Fayette County, PA, Washington County, PA, Westmoreland County, PA
The radar
The Pittsburgh radar (KPBZ), 50 km from the middle of the area, began a volume at 18:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KAGC), launched 12:00Z, 6.9 hours before the alert went out and 34 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 473 J/kg
- Mixed-layer CIN
- -28 J/kg
- Mixed-layer LCL
- 902 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 46 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
863
WUUS51 KPBZ 161851
SVRPBZ
PAC003-051-125-129-161930-
/O.NEW.KPBZ.SV.W.0101.170616T1851Z-170616T1930Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pittsburgh PA
251 PM EDT FRI JUN 16 2017
The National Weather Service in Pittsburgh has issued a
* Severe Thunderstorm Warning for...
East central Washington County in southwestern Pennsylvania...
Southeastern Allegheny County in southwestern Pennsylvania...
Southwestern Westmoreland County in southwestern Pennsylvania...
North central Fayette County in southwestern Pennsylvania...
* Until 330 PM EDT.
* At 251 PM EDT, a severe thunderstorm was located over Monongahela,
or near Gastonville, moving east at 20 mph.
HAZARD...60 mph wind gusts and quarter-size hail.
SOURCE...Radar.
IMPACT...Minor hail damage to vehicles is possible. Expect wind
damage to trees and power lines, resulting in some power
outages.
* Locations impacted include...
Greensburg... Jefferson Hills...
Monessen... Clairton...
Donora... Glassport...
Scottdale... Monongahela...
Charleroi... Youngwood...
West Newton... New Stanton...
This includes the following highways...
Interstate 70 in Pennsylvania between mile markers 41 and 57.
Pennsylvania Turnpike between mile markers 69 and 77.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to an interior room on the lowest floor of a building.
Please report severe weather by calling 412-262-1988, posting to
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH.
&&
LAT...LON 4017 8000 4032 7994 4029 7953 4002 7964
TIME...MOT...LOC 1851Z 292DEG 15KT 4024 7992
HAIL...1.00IN
WIND...60MPH
$$
343 follow-up statements
709
WWUS51 KPBZ 161904
SVSPBZ
Severe Weather Statement
National Weather Service Pittsburgh PA
304 PM EDT FRI JUN 16 2017
PAC051-161914-
/O.CAN.KPBZ.SV.W.0101.000000T0000Z-170616T1930Z/
Fayette PA-
304 PM EDT FRI JUN 16 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL FAYETTE COUNTY
IS CANCELLED...
The storm that prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.
LAT...LON 4021 7992 4032 7991 4029 7953 4013 7960
TIME...MOT...LOC 1904Z 272DEG 16KT 4027 7981
$$
PAC003-125-129-161930-
/O.CON.KPBZ.SV.W.0101.000000T0000Z-170616T1930Z/
Washington PA-Allegheny PA-Westmoreland PA-
304 PM EDT FRI JUN 16 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM EDT
FOR EASTERN WASHINGTON...SOUTHEASTERN ALLEGHENY AND SOUTHWESTERN
WESTMORELAND COUNTIES...
At 304 PM EDT, a severe thunderstorm was located near Clairton, or
near McKeesport, moving east at 20 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar.
IMPACT...Expect damage to trees and power lines, resulting in some
power outages.
Locations impacted include...
Greensburg... Jefferson Hills...
Clairton... Glassport...
Youngwood... West Newton...
New Stanton... Versailles...
Elizabeth... Lincoln...
Sutersville... West Elizabeth...
This includes the following highways...
Interstate 70 in Pennsylvania between mile markers 49 and 57.
Pennsylvania Turnpike between mile markers 69 and 77.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to an interior room on the lowest floor of a building.
Please report severe weather by calling 412-262-1988, posting to
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH.
&&
LAT...LON 4021 7992 4032 7991 4029 7953 4013 7960
TIME...MOT...LOC 1904Z 272DEG 16KT 4027 7981
HAIL...<.75IN
WIND...60MPH
$$
34475
WWUS51 KPBZ 161920
SVSPBZ
Severe Weather Statement
National Weather Service Pittsburgh PA
320 PM EDT FRI JUN 16 2017
PAC003-125-161929-
/O.CAN.KPBZ.SV.W.0101.000000T0000Z-170616T1930Z/
Washington PA-Allegheny PA-
320 PM EDT FRI JUN 16 2017
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN WASHINGTON AND
SOUTHEASTERN ALLEGHENY COUNTIES IS CANCELLED...
The storm that prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.
LAT...LON 4018 7977 4031 7976 4029 7953 4013 7960
TIME...MOT...LOC 1919Z 284DEG 24KT 4024 7966
$$
PAC129-161930-
/O.CON.KPBZ.SV.W.0101.000000T0000Z-170616T1930Z/
Westmoreland PA-
320 PM EDT FRI JUN 16 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM EDT
FOR SOUTHWESTERN WESTMORELAND COUNTY...
At 319 PM EDT, a severe thunderstorm was located over New Stanton, or
near Jeannette, moving east at 25 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar.
IMPACT...Expect damage to trees and power lines, resulting in some
power outages.
Locations impacted include...
Greensburg... Youngwood...
West Newton... New Stanton...
Madison... Arona...
Hunker... Herminie...
This includes the following highways...
Interstate 70 in Pennsylvania between mile markers 49 and 57.
Pennsylvania Turnpike between mile markers 68 and 77.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to an interior room on the lowest floor of a building.
Please report severe weather by calling 412-262-1988, posting to
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH.
&&
LAT...LON 4018 7977 4031 7976 4029 7953 4013 7960
TIME...MOT...LOC 1919Z 284DEG 24KT 4024 7966
HAIL...<.75IN
WIND...60MPH
$$
34081
WWUS51 KPBZ 161928
SVSPBZ
Severe Weather Statement
National Weather Service Pittsburgh PA
328 PM EDT FRI JUN 16 2017
PAC129-161938-
/O.EXP.KPBZ.SV.W.0101.000000T0000Z-170616T1930Z/
Westmoreland PA-
328 PM EDT FRI JUN 16 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN WESTMORELAND
COUNTY WILL EXPIRE AT 330 PM EDT...
The storm that prompted the warning has weakened below severe limits
and no longer pose an immediate threat to life and property.
Therefore, the warning will be allowed to expire. However heavy rain
is still possible with this thunderstorm.
LAT...LON 4018 7977 4031 7976 4029 7953 4013 7960
TIME...MOT...LOC 1928Z 292DEG 15KT 4023 7962
$$
34What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 1:19 PM EDT, 1 hour 32 minutes earlier.
Area forecast discussion, Jun 16, 1:19 PM EDT, 1 hour 32 minutes before
Area Forecast Discussion National Weather Service Pittsburgh PA 119 PM EDT Fri Jun 16 2017 .SYNOPSIS... Scattered showers and thunderstorms are possible again today, though expected to be less widespread than yesterday. Saturday will offer a break before more widespread showers and storms return Sunday. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... Between noon and 1pm, a line of showers and thunderstorms has developed across central portions of the forecast area. Have added categorical mention of rain along the line. Luckily, so far the line only has scattered coverage across Allegheny County, one of the areas that received the heaviest rainfall over the last three days. Also added heavy rain mention in the forecast as well. With noon update, brought slight chance pops farther west through the afternoon. While there is a bit of a lull in precipitation across the WV/MD ridges as of noon, the showers and thunderstorms that have developed over the last hour have been a bit farther west than expected. Previous... Shortwave trough will get hung up over the Mid- Atlantic region this afternoon, and models are hinting that storms could re-fire over the southeast and ridges. This is in response to the aforementioned shortwave and also there will be an east- southeast flow on the other side of the ridges which will promote low-level moisture convergence along the higher elevations. Cloud cover will be a little tricky as drier air is diving southward behind the exiting trough, but still plenty of moisture gets hung up on its northern flank. Would expect to see a clearing line moving southward this morning, but how far south it makes it is still uncertain. Additionally, with surface dewpoints still well into the 60s, cu would likely develop in areas that see sun. High temps will be a couple of degrees cooler then Thursday. && .SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY/... Models are now showing a drier Saturday, with temperatures rising under strong southerly flow. The next shortwave trough is a little slower on the latest model runs, with most of the large scale ascent spinning northward over the Great Lakes by late in the day. Have lowered PoPs on Saturday, but kept a mention in the ridges, as a southeastern low level flow could produce some pop-up activity in these locales during the afternoon. If we can get the sun involved, should see a well mixed atmosphere, which will lead to very warm temps. Noticeably deeper trough will dig into the Western Great Lakes on Sunday, and waves of energy will spin eastward ahead of the main upper level system. The first wave will cross Sunday morning, returning the risk for showers. More substantial activity will develop Sunday afternoon ahead of the slow moving surface front and a stronger shortwave. Still a good deal of uncertainty on the timing and strength of convection late Sunday, so this part of the forecast will be modified over the next couple of days. && .LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/... Showers/thunderstorms should continue into at least Monday morning, as the surface front gets hung up Sunday night with the development of a surface low southwest of the area. This may hold up complete frontal passage until Monday afternoon. The upper trough is progged to persist across the NE CONUS through mid week. Temperatures are expected to return to near seasonal levels. && .AVIATION /17Z FRIDAY THROUGH TUESDAY/... MVFR stratus will linger into the afternoon at DUJ and MGW, but otherwise VFR is expected at the rest of sites with developing cu. Low level moisture convergence and instability will allow for showers and storms to refire across southeastern portions of the region today. While this has not been added to ANY taf site yet, amendments may be needed based on hi res guidance and mesoanalysis. Expect some fog again overnight with plenty of moisture in the low levels from recent rainfall. .Outlook... Occasional restrictions are expected through the weekend with some morning fog and afternoon showers/thunderstorms. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...None. OH...None. PA...None. WV...None. &&
Hazardous weather outlook, Jun 16, 4:27 AM EDT, 10 hours 24 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Pittsburgh PA 427 AM EDT Fri Jun 16 2017 MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029-031-073>076-WVZ001>004-012-021-509>514-170830- Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson- Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest- Lawrence-Butler-Clarion-Beaver-Allegheny-Armstrong-Indiana- Washington-Greene-Westmoreland-Westmoreland Ridges-Fayette- Fayette Ridges-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia- Ridges of Eastern Monongalia and Northwestern Preston-Preston- Eastern Preston-Western Tucker-Eastern Tucker- 427 AM EDT Fri Jun 16 2017 This Hazardous Weather Outlook is for western Maryland, east central Ohio, northwest Pennsylvania, southwest Pennsylvania, west central Pennsylvania, western Pennsylvania, northern West Virginia and northern panhandle of West Virginia. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Widespread showers and storms are possible again Sunday and Sunday night. This could potentially bring more heavy rain and increase the threat of flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Jun 16, 10:25 AM EDT, 4 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1025 AM EDT FRI JUN 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0346 PM TSTM WND DMG 1 W MCCANDLESS TOWNSHIP 40.58N 80.04W
06/15/2017 ALLEGHENY PA DEPT OF HIGHWAYS
TWO UPROOTED TREES AND SIX TREES SHEARED OFF 3/4 OF THE
WAY UP
&&
EVENT NUMBER PBZ1701602
98The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 15, 8:43 PM EDT | Flash Flood Warning | PBZ | Allegheny, Washington | 3 hr |
| Jun 15, 9:20 PM EDT | Special Weather Statement | PBZ | Westmoreland | 55 min |
| Jun 15, 10:19 PM EDT | Areal Flood Advisory | PBZ | Westmoreland | 4 hr |
| Jun 15, 11:39 PM EDT | Areal Flood Advisory | PBZ | Allegheny | 8 hr |
| Jun 16, 2:43 PM EDT | Flash Flood Warning | PBZ | Allegheny | 3 hr |
| Jun 16, 3:02 PM EDT | Flash Flood Warning | PBZ | Allegheny | 3 hr |
| Jun 16, 3:17 PM EDT | Severe Thunderstorm Warning | PBZ | Indiana, Westmoreland | 28 min |
| Jun 16, 3:34 PM EDT | Flash Flood Warning | PBZ | Westmoreland | 3 hr |
| Jun 16, 4:07 PM EDT | Areal Flood Advisory | PBZ | Indiana | 3 hr |
| Jun 16, 4:10 PM EDT | Severe Thunderstorm Warning | PBZ | Fayette | 18 min |
| Jun 16, 4:27 PM EDT | Special Weather Statement | PBZ | Greene | 33 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.